Tennessee, 2016

Drought in Tennessee, November 15 to 30, 2016

November 15 to 30, 2016 · NWS MEG · 12 events in 12 counties and zones

Abnormally dry weather continued during the month of November and fueled the spread of at least moderate (D2) drought conditions over most portions of the Mid-South. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Abnormally dry weather continued during the month of November and fueled the spread of at least moderate (D2) drought conditions over most portions of the Mid-South. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions. Dry conditions negatively impacted pastures, triggering more feeding of hay, and causing concern for hay shortages for the winter months. The drought caused river and lake levels to be at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 15, 5:40 AM CST, 20 minutes earlier.

Area forecast discussion, Nov 15, 5:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
540 AM CST Tue Nov 15 2016

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 257 AM CST Tue Nov 15 2016/

Skies are partly cloudy across the forecast area early this
morning with temperatures ranging from the mid 40s to mid 50s. A
weak cold front is moving across eastern Arkansas at this time.
Some scattered showers and isolated thunderstorms are moving
across portions of west Tennessee and north Mississippi. As the
cold front moves through the remainder of the forecast area and
weakens the threat of rain will end later this morning. The air
behind the cold front is not much cooler so temperatures today
will remain above normal with highs in the upper 60s to lower 70s.

High pressure will build into the region tonight bringing a return
of dry weather. Temperatures will remain slightly above normal
with lows Wednesday morning from the lower 40s to around 50
degrees. Dry and warm weather will continue for Wednesday and
Thursday as well. Temperatures will approach 80 degrees on
Thursday.

By Friday, a stronger cold front will approach the region and move
through the forecast area Friday night. Thunderstorms are expected
to develop ahead of the front and move through the region Friday
and Friday night. By Saturday morning, the cold front will be east
of the region. Much cool and drier air will move into the forecast
area on Saturday. Temperatures will drop to below normal levels
with highs on Saturday in the 50s. The cooler and drier weather
will continue for Sunday and Monday as well.

ARS

&&

.AVIATION...

A cold front will move through the region this morning. Showers
and a few thunderstorms in advance of the front will impact mainly
KTUP before 15/15z. Skies will clear through the day behind the
cold front as light winds veer northwesterly. Overnight expect
clear skies and light/calm winds

SJM

&&

MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Nov 15, 3:30 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CST TUE NOV 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161130-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
330 AM CST TUE NOV 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING WINDS...DRY VEGETATION AND MARGINALLY LOW RELATIVE
HUMIDITY MAY LEAD TO INCREASED WILDFIRE DANGER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Shelby

When
November 15, 6:00 AM CST to November 30, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Tipton

When
November 15, 6:00 AM CST to November 30, 11:59 PM CST
Where
Tipton forecast zone
Reported by
Drought Monitor
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Lauderdale

When
November 15, 6:00 AM CST to November 30, 11:59 PM CST
Where
Lauderdale forecast zone
Reported by
Drought Monitor
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Obion

When
November 15, 6:00 AM CST to November 30, 11:59 PM CST
Where
Obion forecast zone
Reported by
Drought Monitor
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Weakley

When
November 15, 6:00 AM CST to November 30, 11:59 PM CST
Where
Weakley forecast zone
Reported by
Drought Monitor
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Henry

When
November 15, 6:00 AM CST to November 30, 11:59 PM CST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Benton

When
November 15, 6:00 AM CST to November 30, 11:59 PM CST
Where
Benton forecast zone
Reported by
Drought Monitor
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Carroll

When
November 15, 6:00 AM CST to November 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Gibson

When
November 15, 6:00 AM CST to November 30, 11:59 PM CST
Where
Gibson forecast zone
Reported by
Drought Monitor
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Crockett

When
November 15, 6:00 AM CST to November 30, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Haywood

When
November 15, 6:00 AM CST to November 30, 11:59 PM CST
Where
Haywood forecast zone
Reported by
Drought Monitor
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

Drought, Madison

When
November 15, 6:00 AM CST to November 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667099, 667100, 667101, 667102, 667103, 667104, 667105, 667106, 667107, 667108, 667109, 667110.